Alert archive / South Carolina / Dense Fog Advisories in 2021

Dense Fog Advisory 7, NWS Columbia, SC

February 11, 20219 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this dense fog advisory at Feb 11, 2021, 3:18 AM EST for 9 counties in South Carolina; 5 counties in Georgia. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2021, 3:18 AM EST (08:18 UTC)
Expired
Feb 11, 2021, 11:00 AM EST
In force
8 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS72 KCAE 110818
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
318 AM EST Thu Feb 11 2021

GAZ040-063>065-077-SCZ018-025-030-035-111600-
/O.NEW.KCAE.FG.Y.0007.210211T0818Z-210211T1600Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Aiken-Barnwell-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, 
Aiken, North Augusta, Barnwell, Williston, and Blackville
318 AM EST Thu Feb 11 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of the Central Savannah River Area along 
  western South Carolina and east central Georgia.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
192 
WWUS72 KCAE 111404
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
904 AM EST Thu Feb 11 2021

SCZ020>022-026-115-116-111600-
/O.EXA.KCAE.FG.Y.0007.000000T0000Z-210211T1600Z/
Newberry-Fairfield-Kershaw-Saluda-Northern Lancaster-
Southern Lancaster-
Including the cities of Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Saluda, Ridge Spring, Indian Land, Lancaster, 
Elgin, and Lancaster Mill
904 AM EST Thu Feb 11 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Portions of central South Carolina.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

GAZ040-063>065-077-SCZ018-025-030-035-111600-
/O.CON.KCAE.FG.Y.0007.000000T0000Z-210211T1600Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Aiken-Barnwell-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, 
Aiken, North Augusta, Barnwell, Williston, and Blackville
904 AM EST Thu Feb 11 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of the Central Savannah River Area along 
  western South Carolina and east central Georgia.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Feb 11, 3:05 AM EST, 13 minutes earlier.

Area forecast discussion, Feb 11, 3:05 AM EST, 13 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Columbia SC
305 AM EST Thu Feb 11 2021

.SYNOPSIS...
A low pressure system will move from the Gulf coast region toward
the Carolinas over the next couple of days. This will result in an
increase in moisture across the region and an increasing chance of
rain. Although near or above normal temperatures expected today,
cold air damming will develop Friday and continue through the
weekend with rain and cold temperatures. The chance of rain will
continue into early next week as another low pressure system moves
into the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning: A surface front is slowly moving into the
CSRA. Along this front, visibilities will be dropping as areas
of fog develop. Can not rule out the need for a dense fog
advisory if visibilities drop below a half a mile in a
widespread area.

Today and tonight: The current front over the area will weaken
and track further northward as warm moist air pushes into the
region ahead of a stronger cold front that will be moving into
the area from the west tonight. Areas of fog should still be
ongoing across portions of the CSRA, but improving conditions by
late morning. The area should be starting off dry and somewhat
stable, but by this afternoon and evening, instability increases
ahead of the approaching cold front, and we should see showers
and scattered thunderstorms develop by late afternoon. LI values
over much of the Midlands and CSRA will be between -1 and -4.
One limiting factor is a mid-level warm nose that shows up in
sounding data through the afternoon. There is a short window
this evening in which the cap weakens and there will be enough
instability for the thunderstorms to develop. A wave along the
front will be east of the region later tonight, and on the
backside of this low, strong cold advection pattern will be
setting up, and in turn will rapidly drive a wedge cold front
southward through the forecast area from between 02z and 08z.
Although thunderstorm coverage will diminish, there will still
be plenty of rainfall and drizzle overnight.

As for temperatures today, with strong warm advection, readings
will be able to rise well into the 60s, or even the lower 70s
in the CSRA despite mostly cloudy skies. Can not rule out even
warmer readings based on previous few days. For tonight, the
first part of the night may start off mild, but as the wedge
front pushes southward, temperatures will quickly drop off into
the 40s. By morning, readings will be in the mid to upper 30s
across the Pee Dee, in the lower to middle 40s in the Midlands,
and in the upper 40s to lower 50s in the CSRA.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday and Friday night...Models in good agreement with wedge in
place by morning. Isentropic lift appears to be limited through the
day although moisture will deepen. Weak short waves may initiate
some light rain but expect mainly drizzle through the day.
Temperatures will fall as cold air advection increases within the
surface based cold dome. Prefer colder Nam temps and local wedge
guidance with max temps mainly in the 40s with low to mid 50s in
CSRA. Max temps expected in the morning then falling in the
afternoon. Moisture advection increases overnight as weak low
pressure develops in the Gulf and southwest flow aloft strengthens.
Rain will increase overnight as short wave trough
approaches/somewhat favorable entrance region with modest 250mb
upper jet to northwest and isentropic lift strengthening. Min temps
in the mid 30s north to low 40s south.

Saturday and Saturday night...widespread rain through the day with
stronger cold air damming. Raised pops to 100 percent and lowered
temps. Its possible max temps stay in 30s...but went with upper 30s
north to mid 40s south. So cold rain with high confidence. Threat
for wintry precip is low however as blended guidance consistent with
higher probability of freezing rain well north of the region in
central NC. The Nam model appears to be the coldest deterministic
solution with freezing rain a little closer to the border.
Relatively significant qpf expected through the weekend. 1 to 2
inches average expected with higher amounts possible mainly in the
Piedmont/west Midlands where upslope flow maximized. This may lead
to river flooding later in the period.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Another low pressure system moving northeast from the Gulf of Mexico
Sunday and tracking northeast along the stationary front along the
SC coast. The moisture may be more limited especially by Sunday
afternoon but ensemble means suggest at least chance rain through
Monday then higher pops Monday night and Tuesday as mature cyclone
approaches from the west. Wednesday is looking dry. Temperatures
moderating late in the period.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Light winds, increasing moisture, and a weak front in the area,
will allow ifr/lifr conditions to develop in the csra. In the
Midlands, ifr conditions are expected.

The front will diminish this morning, and warm advection sets up
through the day. Conditions may improve into mvfr later today as
some breaks in the clouds develop. An area of low pressure moves
across the region this evening, with conditions once again
deteriorating back to ifr as showers and possibly isolated
thunderstorms move towards the taf sites. As this low moves
east, a strong wedge front will rapidly move southwards towards
the Midlands sites by 06z. Both visibility and ceilings
restrictions will continue as the wedge sets up.

EXTENDED AVIATION OUTLOOK...Unsettled conditions will result in
periods of widespread and prolonged flight restrictions through
the weekend and into Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Feb 10, 4:27 AM EST, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
427 AM EST Wed Feb 10 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
110930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
427 AM EST Wed Feb 10 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:37 PM ESTAreal Flood AdvisoryCAEAiken2 hr
Feb 11, 5:40 PM ESTSpecial Weather StatementCAERichmond35 min

Nearby

Dense Fog Advisories in South Carolina, 2021Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.